TN girl loses vision days after Covid vaccine, parents seek govt aid for treatment
Expert says vax may have triggered symptoms of pre-existing disorder; case being studied
RANIPET: On January 4, 2022, Karthikadevi*, a 17-year-old girl studying in Government Girls Higher Secondary school at Sholingur in Ranipet, was administered the vaccine against Covid-19 at her school. The next day, her parents said, she fell ill and had to be hospitalised. Subsequently, she lost her eyesight.
Deputy Director of Health Services of Ranipet, Dr V Manimaran, said he has reported the case to the panel probing Adverse Events Following Immunisation (AEFI). Health Secretary Dr J Radhakrishnan said there are district, state and national-level AEFI committees with access to relevant data. They would investigate the matter, he said, declining to comment further.
Meanwhile, Karthikadevi’s mother, Tamil Selvi, has been running from one hospital to another — from Sholinghur to Ranipet, Vellore to Chennai — for the child’s treatment. Although Ranipet district officials, in the presence of this reporter, had assured her treatment would be covered under the CM’s Comprehensive Health Insurance Scheme, the family said they have yet to receive any help. The girl was finally diagnosed at one hospital with connective tissue disorder. Every doctor they have seen has told them she would not regain her vision through treatment, Tamil Selvi said.
“They’re (district management and health department) asking us to go here and there for treatment. I complained to the Collector and they promised treatment under the CMCHIS. But now they are not even answering my calls,” she said. Both Tamil Selvi and her husband are daily wage labourers.
Noted virologist, Dr T Jacob John said the vaccine may not have led to the condition but could have triggered symptoms of a pre-existing disorder. “Such a disorder cannot develop in one day and investigations must look for evidence of pre-existing pathology. A clear understanding of the sequence is necessary to prevent such events in other susceptible persons,” he said.
Another girl from the same school was diagnosed with Guillain-Barre syndrome (a condition in which the immune system attacks the nerves) 20 days after she was inoculated. NP Ramu, a relative of the girl, said the family has so far spent around `6 lakh for her treatment and have received no help from the government. Dr Manimaran was uncertain as to whether this case was reported to the AEFI panel.
Dr Jacob John said the syndrome is known to occur as a very rare reaction to many vaccines, and it is treatable. However, he called for better monitoring and management of such cases. “It’s distressing to see the lack of accountability in monitoring and managing AEFI. The government should take responsibility to treat these girls since vaccination is a government drive. Also, the vaccine regulatory agency should be informed of these cases,” he added.